In a Thursday afternoon press release, the Missouri Department of Health and Senior Services (DHSS) announced a man in his mid-40s passed away at Mercy Hospital St. Louis earlier this week “due to an illness associated with the use of e-cigarettes.”
“This is an unfortunate case of a young man with no prior lung illness who started vaping because of chronic pain issues,” Dr. Michael Plisco of Mercy Hospital St. Louis said in the Thursday statement. “He started out with shortness of breath and it rapidly progressed and deteriorated, developing into what is called acute respiratory distress syndrome (ARDS).”
The critical care pulmonologist said that the unnamed middle-aged man ultimately died from ARDS, despite doctors’ attempts to buy time and hook him up to an extracorporeal membrane oxygenation machine after discovering his lungs were not providing enough “gas exchange.”
This is the first death linked to vaping in the state of Missouri. According to the release, the state’s DHSS has received a total of 22 reports of vaping-associated pulmonary illnesses.
It’s worth noting that it is not clear whether the deceased individual vaped nicotine, tetrahydrocannabinol (THC) or cannabidiol (CBD) through his device. CBD in particular has been on the rise within the US in recent months due to its calming nature and ability to treat pain, insomnia and anxiety in some individuals without causing the euphoric effects generated by THC, the main psychoactive chemical in marijuana.
Due to the laws surrounding the consumption of marijuana or any THC products in the US, both THC and CBD oils are being sold on the street, promising a more potent punch for users seeking either cannabinoid than they would get from a typical joint.
While the US government is cracking down on nicotine-related vaping products, the Associated Press recently conducted a study of 30 different CBD oils and found that at least 10 of the vape vials contained illegal synthetic marijuana (commonly known as K2 or spice).
“As previously stated, we encourage Missourians to follow the [Centers for Disease Control and Prevention (CDC)] guidance to refrain from using e-cigarette products if you are concerned about these specific health risks, especially while the investigation is ongoing.” DHSS director Dr. Randall Williams said Thursday.
According to the CDC, those who experience an unusual cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, weight loss or an elevated heart rate during or after using an e-cigarette product should consult a doctor. The same advisories are given to those who use similar products to vape THC or CBD.